Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Jun 13, 2020, 8:27 AM MDT for 4 counties in Montana. It took effect at Jun 13, 2020, 9:00 AM MDT. It was in force for 9 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2020, 8:27 AM MDT (14:27 UTC)
- In effect from
- Jun 13, 2020, 9:00 AM MDT
- Expired
- Jun 13, 2020, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:34 AM MDT | NON-TSTM WND GST 54 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jun 13, 11:53 AM MDT | NON-TSTM WND GST 56 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. POWER OUTAGE REPORTED NEAR THE CROSS STREET HANNIBAL AND GLADSTONE IN BUTTE. |
| Jun 13, 11:57 AM MDT | NON-TSTM WND GST 60 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP MORE POWER OUTAGES REPORTED IN BUTTE. |
| Jun 13, 1:37 PM MDT | NON-TSTM WND GST 60 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jun 13, 1:37 PM MDT | NON-TSTM WND DMG | 3 Se Butte, MT | MULTIPLE REPORTS OF TREES AND POWER LINES DOWN IN BUTTE. RADIO AND PHONES ARE INTERMITTENTLY DOWN. THIS IS JUST ONE EXAMPLE OF POWER LINES DOWN -> REPORTED AT 3400 QUINCY ST. BUTTE, MT. |
| Jun 13, 1:45 PM MDT | NON-TSTM WND DMG | 1 Ne Racetrack, MT | GUSTS UP TO 40 MPH. SEEING DAMAGE TO BRANCHES 1 TO 1.5 INCHES IN DIAMETER. |
| Jun 13, 1:53 PM MDT | NON-TSTM WND GST 63 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 1 N Butte, MT | THIS IS THE FURTHEST NORTH INSTANCE OF DOWNED POWER LINES IN THE BUTTE AREA DURING THE HIGH WIND EVENT. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 1 Ssw Butte, MT | A LARGE FIR TREE SNAPPED OFF FROM HIGH WINDS IN THE ST. PATRICKS CEMETERY. TIME IS APPROXIMATE. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 1 S Walkerville, MT | POWER LINES WERE REPORTED DOWN. THIS WAS THE FURTHEST WEST, DAMAGE REPORT IN BUTTE FOR THE WINDSTORM. TIME IS APPROXIMATE. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 2 Nw Newcomb, MT | A WEATHER SPOTTER REMARKED THAT MULTIPLE HOMES RECEIVED EXTENSIVE SHINGLE DAMAGE ALONG LITTLE BASIN CREEK ROAD, 3 TO 4 MILES SSW OF BUTTE. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 2 Sse Butte, MT | TREES WERE DOWN AT THE GOLF COURSE. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 3 Se Butte, MT | TREES DOWN ALONG ELIZABETH WARREN AVE. TIME IS APPROXIMATE. |
| Jun 13, 2:00 PM MDT | NON-TSTM WND DMG | 3 Wsw Newcomb, MT | A LARGE FIR TREE WAS PUSHED OVER BY HIGH WINDS NEAR 600 ELKHORN LANE, BUTTE,MT TIME IS APPROXIMATE. |
| Jun 13, 2:12 PM MDT | NON-TSTM WND GST 63 | 3 Sse Butte, MT | ASOS STATION KBTM BUTTE-MOONEY AP. |
| Jun 13, 2:30 PM MDT | WILDFIRE | 3 E Janney, MT | REPORTED AT 341 BLACKTAIL CANYON RD, BUTTE, MT THIS WAS A 2 ACRE FIRE THAT WAS STARTED AS A RESULT OF A DOWNED POWER LINE WHICH IGNITED THE GRASS AND RAN INTO THE TIMBER. THIS WAS ALSO THE FURTHEST EAST WIND DAMAGE REPORT FOR THE JUNE 13 WINDSTORM. |
| Jun 13, 2:30 PM MDT | WILDFIRE | 4 Sw Janney, MT | REPORTED AT 634 BASIN CREEK ROAD, BUTTE, MT DOWNED POWER LINES DUE TO HIGH WIND CAUSED A QUARTER OF AN ACRE GRASS FIRE. TIME IS APPROXIMATE. |
| Jun 13, 3:23 PM MDT | NON-TSTM WND DMG | 3 Se Butte, MT | PHOTO RELAYED THROUGH SOCIAL MEDIA OF DOWNED FIR TREE NEAR BUTTE COUNTRY CLUB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804 WWUS75 KMSO 131427 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 827 AM MDT Sat Jun 13 2020 MTZ007-140000- /O.UPG.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/ /O.NEW.KMSO.HW.W.0006.200613T1500Z-200614T0000Z/ Butte/Blackfoot Region- 827 AM MDT Sat Jun 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. The strongest winds are anticipated between Homestake Pass and Anaconda, including Butte. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles due to strong crosswinds. The strongest crosswinds are expected between Homestake Pass and the Anaconda exit along Interstate 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ003-140000- /O.NEW.KMSO.LW.Y.0002.200613T1900Z-200614T0000Z/ Flathead/Mission Valleys- 827 AM MDT Sat Jun 13 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MDT THIS EVENING... * WHAT...Winds will increase from the southwest this afternoon at 10 to 20 mph, with gusts up to 30 mph expected. Thunderstorms are anticipated to move over the lake this afternoon. This dangerous scenario could bring gusts over 50 mph. Waves of 1 to 3 feet are expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 1 PM this afternoon to 6 PM MDT this evening. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. Lightning and hail will be additional hazards for those recreating on Flathead Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ IDZ010-140000- /O.CON.KMSO.WI.Y.0008.200613T1500Z-200614T0000Z/ Eastern Lemhi County- 827 AM MDT Sat Jun 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and Lemhi Pass. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
274 WWUS75 KMSO 131658 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1058 AM MDT Sat Jun 13 2020 MTZ007-140000- /O.CON.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/ Butte/Blackfoot Region- 1058 AM MDT Sat Jun 13 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. The strongest winds are anticipated between Homestake Pass and Anaconda, including Butte. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles due to strong crosswinds. The strongest crosswinds are expected between Homestake Pass and the Anaconda exit along Interstate 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-140000- /O.EXB.KMSO.WI.Y.0008.200613T1900Z-200614T0000Z/ Missoula/Bitterroot Valleys- 1058 AM MDT Sat Jun 13 2020 ...WIND ADVISORY IN EFFECT FROM 1PM UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45 mph expected, especially through the Bitterroot valley. Thunderstorm activity this afternoon could lead to gusts over 55 mph in localized areas. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 1PM until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ010-140000- /O.CON.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/ Eastern Lemhi County- 1058 AM MDT Sat Jun 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, and Lemhi Pass. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-140000- /O.CON.KMSO.LW.Y.0002.200613T1900Z-200614T0000Z/ Flathead/Mission Valleys- 1058 AM MDT Sat Jun 13 2020 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Winds will increase from the southwest this afternoon at 10 to 20 mph, with gusts up to 30 mph expected. Thunderstorms are anticipated to move over the lake this afternoon. This dangerous scenario could bring gusts over 50 mph. Waves of 1 to 3 feet are expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Strong winds and rough waves will create hazardous conditions for small craft. Lightning and hail will be additional hazards for those recreating on Flathead Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$
683 WWUS75 KMSO 132338 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 538 PM MDT Sat Jun 13 2020 MTZ007-140300- /O.EXP.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/ /O.NEW.KMSO.WI.Y.0009.200614T0000Z-200614T0300Z/ Butte/Blackfoot Region- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-140045- /O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/ Missoula/Bitterroot Valleys- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$ IDZ010-140045- /O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/ Eastern Lemhi County- 538 PM MDT Sat Jun 13 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$ MTZ003-140045- /O.EXP.KMSO.LW.Y.0002.000000T0000Z-200614T0000Z/ Flathead/Mission Valleys- 538 PM MDT Sat Jun 13 2020 ...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Jun 13, 3:43 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 13, 3:43 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT Sat Jun 13 2020
.DISCUSSION...Active weather is still expected today due to an
approaching shortwave trough and cold front. The pressure gradient
will tighten today and winds will become breezy to windy with
gusts commonly 30-40 mph but some will have gusts over 50 mph.
The strongest winds are most likely to be in Lemhi County through
southwest Montana. Confidence is high for gusty winds today.
Thunderstorms are expected today but there are questions on how
widespread they will be and who will have the strongest storms.
Surface-based lift appears to be limited, which is causing
convective allowing models to struggle with their thunderstorm
forecasts, ranging from widespread thunderstorms to only isolated
thunderstorms. The cold front and trough will provide lift, which
will be enough for thunderstorms and at least a few strong
thunderstorms this afternoon, so the forecast has been trended
toward higher chances for thunderstorms. Northwest Montana, and
especially the Glacier Region are expected to have the most
favorable conditions for thunderstorms, and the Storm Prediction
Center continues to highlight GNP for a threat of strong
thunderstorms.
As today's shortwave moves off to the north, the main trough and
low pressure system will move into the Pacific Northwest. Snow
levels are still expected to lower down to around 5500 feet with
the next low tonight. Latest models guidance show the coldest air
arriving during Sunday afternoon so this may limit some of the
snow accumulation potential, either way, snow can be planned for
in the high terrain.
Sunday's low is forecast to quickly move through the region, and
Sunday night is showing fairly dry. The next weather system
arrives on Monday, in the form of a broad trough, that will be
the dominate weather feature for much of the week. Temperatures
will be below average and there may be showers each day this week.
&&
.AVIATION...Cloud cover and showers are moving toward the region,
associated with disturbances in southerly flow. The main low
pressure center and shortwave trough are approaching from NV,
which will cause showers and thunderstorms in north-central Idaho
during this morning, and showers and thunderstorms in western
Montana during this afternoon. A cold front is also expected to
pass through the Northern Rockies, which will tighten the pressure
gradient and cause gusty winds. Gusts near 40 knots will be
common today and there may even be gusts over 50 knots with
thunderstorms and from KSMN to KBTM. Wind highlights remain in
effect for Lemhi County through southwest Montana. Northwest
Montana and especially the Glacier Region have the highest
potential for strong thunderstorms this afternoon, but the
vigorous trough passage will bring the potential for widespread
thunderstorms today. Snow levels will lower tonight to around 5500
feet with accumulations expected.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 9 AM this morning to 6 PM MDT this evening
Butte/Blackfoot Region.
ID...Wind Advisory from 9 AM this morning to 6 PM MDT this evening
Eastern Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:14 PM MDT | Special Weather Statement | MSO | Lake | 31 min |
| Jun 12, 7:15 PM MDT | Special Weather Statement | MSO | Lake | 30 min |
| Jun 12, 7:45 PM MDT | Special Weather Statement | MSO | Lake | 30 min |
| Jun 12, 10:29 PM MDT | Special Weather Statement | MSO | Sanders | 46 min |
| Jun 12, 11:09 PM MDT | Special Weather Statement | MSO | Lincoln | 36 min |
| Jun 12, 11:45 PM MDT | Special Weather Statement | MSO | 45 min | |
| Jun 13, 12:33 AM MDT | Special Weather Statement | MSO | 27 min | |
| Jun 13, 8:27 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 10 hr |
| Jun 13, 2:55 PM MDT | Special Weather Statement | MSO | Flathead | 50 min |
| Jun 13, 4:44 PM MDT | Special Weather Statement | MSO | Flathead | 31 min |
| Jun 13, 5:21 PM MDT | Special Weather Statement | MSO | Flathead | 24 min |
| Jun 13, 5:38 PM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 2 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.